Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 206, NWS Midland/Odessa, TX

August 25, 2012Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2012, 7:03 PM CDT for Martin County, Midland County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2012, 7:03 PM CDT (00:03 UTC)
Expired
Aug 25, 2012, 7:40 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMAF 260003
SVRMAF
TXC317-329-260100-
/O.NEW.KMAF.SV.W.0206.120826T0003Z-120826T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 800 PM CDT

* AT 658 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MIDLAND...
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  VALLEY VIEW...
  MIDLAND...
  GREENWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3217 10213 3203 10180 3175 10199 3200 10228
TIME...MOT...LOC 0002Z 210DEG 6KT 3197 10209

$$
HLUCHAN
2 follow-up statements
538 
WWUS54 KMAF 260027
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT SAT AUG 25 2012

TXC317-329-260100-
/O.CON.KMAF.SV.W.0206.000000T0000Z-120826T0100Z/
MARTIN TX-MIDLAND TX-
727 PM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...

AT 724 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
MIDLAND...MOVING NORTHEAST AT 10 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL MIDLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3213 10213 3201 10189 3178 10200 3200 10228
      3212 10218
TIME...MOT...LOC 0024Z 220DEG 8KT 3203 10204

$$
HLUCHAN
426 
WWUS54 KMAF 260040
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT SAT AUG 25 2012

TXC317-329-260050-
/O.CAN.KMAF.SV.W.0206.000000T0000Z-120826T0100Z/
MARTIN TX-MIDLAND TX-
740 PM CDT SAT AUG 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES IS CANCELLED...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3213 10213 3201 10189 3178 10200 3200 10228
      3212 10218
TIME...MOT...LOC 0040Z 220DEG 8KT 3206 10201

$$
HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:28 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 25, 6:28 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT AUG 25 2012

.DISCUSSION...

SEE 00Z TAF DISCUSSION BELOW.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DECREASE LATER THIS
EVENING ACROSS THE AREA. WINDS WILL GENERALLY REMAIN AROUND 10KTS FROM
THE EAST AND SOUTHEAST THROUGH SUNDAY WITH HIGHER GUSTS NEAR
STORMS. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY ACROSS
MAINLY THE PERMIAN BASIN AND POINTS EAST. VFR CONDITIONS EXPECTED
THROUGH SUNDAY EVENING WITH BRIEF MVFR CONDITIONS POSSIBLE WITHIN
ANY THUNDERSTORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Aug 25, 1:16 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT SAT AUG 25 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
116 PM CDT SAT AUG 25 2012 /1216 PM MDT SAT AUG 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW
MEXICO...MOSTLY FROM THE NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW
MEXICO AND THE MOUNTAIN AREAS. WIND GUSTS AS HIGH AS 50 MPH ARE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. STRONG GUSTY WINDS ARE POSSIBLE IN THE STRONGER STORMS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:06 PM CDTFlash Flood WarningMAFMidland75 min
Aug 26, 3:48 PM CDTSpecial Weather StatementMAFJeff Davis27 min
Aug 26, 4:08 PM CDTSpecial Weather StatementMAFBorden37 min
Aug 26, 4:56 PM CDTSpecial Weather StatementMAFWinkler34 min
Aug 26, 5:28 PM CDTSpecial Weather StatementMAFReeves32 min
Aug 26, 6:06 PM CDTAreal Flood AdvisoryMAFAndrews, Martin, Midland114 min
Aug 26, 6:15 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Aug 26, 6:28 PM CDTSpecial Weather StatementMAFLoving32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.